Taking Statins Can Cause Memory Loss

StatinsThe statin family of drugs, most commonly used to treat high cholesterol, can cause a number of potentially serious side effects.  One side effect you may not know to look for is memory loss.  If you know someone that is experiencing such a problem with memory, find out if he or she is taking a statin – it may be an easy cause to determine or rule out.

According to an article on www.statinanswers.com, “Some people experience memory loss, report an inability to concentrate as well, and feel that they are developing Alzheimer’s disease when taking statin drugs.”  Interestingly, the article also mentions a study which seems to prove the opposite effect; in that study “simvastatin (Zocor) actually lowers the risk of Parkinson’s and Alzheimer’s diseases.”

A very interesting personal account of memory loss from statins can be found in “Wonder Drug That Stole My Memory” by Christopher Hudson, published by telegraph.co.uk.  He chronicles his own memory loss, discovery of its link to his statin use to lower cholesterol, and his subsequent improvement after ceasing those drugs.  Hudson’s opinions on statin use as well as his own ordeal add insight into the issue.


Leave a Reply

Your email address will not be published. Required fields are marked *